3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Reply
 
Thread Tools
Old 02-21-2006, 02:20 AM   #1
Senior Member
 
sweet_pea's Avatar
 
Join Date: Dec 2005
Location: New Zealand
Posts: 1,161

Cool side effects!!! how to handle them

OMG!!! i read about symptoms of withdrawal from efexor and realised this is what my problem was

amazing. i was on the lowest dose (1 x 75mg 1x daily) and for not very long. just under 4 weeks. i've been on effexor before for about 6mo without these problems

in the end the symptoms were so hideous i have decided to go back to celexa. i don't understand why it is affecting me so differently to the last time i took effexor. and i was sleeping so much i was forgetting to take them so i ended up taking them every 2nd day and then stopped altogether because i was in a complete daze. it was better for my generalised anxiety and food cravings but i can't stand the sleeping all day and no way am i going thru these withdrawal symptoms again. they are the pits!

hopefully the cipramil/celexa will get back into my system soon. only trouble is cipramil gave me nightmares. is there no way to win with antidepressants??? my doc said to go with whichever pill i feel most functional on and have least side effects.

what's worse??? nightmares and weight gain?
or sleeping all day and feeling dizzy?

i'm feeling really low but i guess the pills will kick in and i will start feeling better soon!

the one good thing is that it does make me more determined to eat better and exercise more as a way of minimising my depression/anxiety and maybe reducing the dose.
sweet_pea is offline   Reply With Quote
Old 02-21-2006, 11:52 AM   #2
Senior Member
 
cathyxxx's Avatar
 
Join Date: Jun 2001
Location: Louisiana
Posts: 5,089

S/C/G: 209/179/160

Height: 5'3"

Default

Hey sweetpea - This thread caught my attention bec it is one of the many things we have had to deal with - with our oldest son.

I know it gets old hearing me talk about thyroid stuff - but I need to explain that my son was placed on several psych meds before we found his low thyroid problem. It took me awhile to understand that the mental problems he was having - anxiety, depression, mood swings - could all be caused by his thyroid problem. Once I realized that and he was being properly treated with Armour Thyroid we decided (along with his doc) to see if he could come off of these drugs.

We have had to reduce his meds, one at a time, very slowly - by using the 10% water filtration method, and he has done really well doing it this way.

I have run into a lot of people who came off their psych meds way too fast or even cold turkey, and the withdrawals - fatigue, suicidal thoughts, brain zaps, irritability - can be devastating!

In the book "Your Drug May Be Your Problem" Dr. Breggin explains the 10% reduction method, but usually, as long as you go slow enough with your reductions you will not deal with unbearable withdrawal symptoms. I just don't think that most docs realize how hard it is on a person to come off these meds and they don't usually suggest that you take it this slow. But since we are dealing with a 21 year old, I am not willing to mess with his "brain" anymore than we have to and we are taking it slow with great success.

I would be glad to copy some info here for you to explain exactly how to do the 10% reduction, but would like to suggest that you read the info posted at this forum concerning the same thing. You will see the info I posted there.

http://www.stopthethyroidmadness.com...topic.php?t=58

I hope this helps in some way.
As always, I'm here if you want to talk.
hugs,
Cathy
cathyxxx is offline   Reply With Quote
Old 02-21-2006, 05:29 PM   #3
Senior Member
 
sweet_pea's Avatar
 
Join Date: Dec 2005
Location: New Zealand
Posts: 1,161

Default

hi cathy the 10% reduction is a new one on me. i am very thankful for remedyfind.com i had no idea how bad withdrawal was until i read about venlafaxine/effexor on the site

i was feeling dizzy and revolting and sleeping too much and i slept so much i forgot to take the pills every now and then which made the symptoms worse. i didn't realise effexor had such a short half life that causes the problems

there is a whole section on AD withdrawal on the site. here is a bit on effexor
http://www.remedyfind.com/rem.asp?ID=13495

Venlafaxine has acquired a reputation for being one of, if not the single-most, difficult antidepressant to discontinue. Withdrawal side-effects may include: sensory disturbances including shock-like electrical sensations (called “brain shivers” or “brain zaps”); depression; fatigue; nausea; dizziness; headache; insomnia; and anxiety. The cause of these side effects is believed to be caused by Venlafaxine’s unique pharmacokinetic makeup. In order to produce its effect upon two neurotransmitters, serotonin and norepinephrine, Venlafaxine also contains an active metabolite called O-desmethylvenlafaxine (ODV). Both Venlafaxine and ODV have very short half-lives (the amount of time before half of the drug's peak plasma level is eliminated by the body). Venlafaxine's half life is 4 hours. Its primary metabolite, O-desmethylvenlafaxine (ODV) has a half life of 10 hours. In comparison, an SSRI like Prozac (Fluoxetine) has a half-life of 2-3 days. Because of this short half-life, Venlafaxine withdrawal symptoms can occur as quickly as with one missed, or delayed, dose.

my primary difficulties are anxiety and insomnia. if there was a way to fix them without AD i would definitely leave these behind

i have to spend a bit of time writing everything out today and thinking about my options
sweet_pea is offline   Reply With Quote
Old 02-21-2006, 05:30 PM   #4
Senior Member
 
sweet_pea's Avatar
 
Join Date: Dec 2005
Location: New Zealand
Posts: 1,161

Default

actually just to add my doc didn't tell me that it was critical to take effexor at the same time each day

i think it should be in bold letters on the packet!
sweet_pea is offline   Reply With Quote
Old 02-21-2006, 06:59 PM   #5
Senior Member
 
sweet_pea's Avatar
 
Join Date: Dec 2005
Location: New Zealand
Posts: 1,161

Default

ps it's hard to come off this pill because it's a capsule not a pill so i can't divide it up. just makes it hard work. thinking of going back on to it. what to do

i read the post about putting it in water. guess i could take it with fruit juice!
sweet_pea is offline   Reply With Quote
Old 02-21-2006, 08:40 PM   #6
Senior Member
 
cathyxxx's Avatar
 
Join Date: Jun 2001
Location: Louisiana
Posts: 5,089

S/C/G: 209/179/160

Height: 5'3"

Default

hey sweetpea - yea as long as it is not "time released" you can just open the capsule and dissolve it in 10 oz of water (or juice), then pour off 1 oz and drink the other 9 oz.

You could also do it in 5 oz and pour off 1/2 oz and drink 4 1/2 oz and so forth.

And yea, from what I have read and heard, coming off the half life AD's can be awful, but most people do ok as long as they go slow. (none of that is on the packaging either).

Girl I know you are needing some sleep, and I just hope and pray that you are able to get some much needed sleep tonight.

hugs,
Cathy
cathyxxx is offline   Reply With Quote
Reply


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off



All times are GMT -4. The time now is 01:55 PM.



Search Engine Optimization by vBSEO 3.3.2